HomeRegisterLog inFollow us on facebookFollow us on twitterFollow us on youtubeFollow us on LinkedinFollow us on PintrestContact usFeedback


Share  | 
 

 Trying to give meds a chance

View previous topic View next topic Go down 
AuthorMessage
dpope
Member
Member
avatar


PostSubject: Trying to give meds a chance   Tue May 01, 2012 12:45 am

I have been on Diamox for 3 1/2 weeks. Starting at 125 mg once a day, now twice a day. The headaches were actually nonexistent for over 2 weeks but it was too good to be true that such a low dose would be the fix I needed. I have been having mild to moderate headaches for the past 3 days. I don't get it. Why did Diamox seem to be working for 2 weeks? I was feeling so much better than I had in the past 2 years! My neurologist is letting me gradually work my way up to 375 and then 500 mg/day but I am half afraid to even go to 375 with all of the side effects. My hands, fingers, feet and toes tingle at any time during the day or night. Last night my right hand hurt so much it woke me up. And nothing stops the tingling until it is ready to stop either. And of course I am feeling tired and fatigued every day. I teach 3rd grade and it is a physically and emotionally exhausting job without this condition. I also have IBS, and the meds are wreaking havoc on my digestive system. I'm not overweight but I know I need to get out and exercise. The problem is I have no energy to do it. After 9 hours at the school and lessons and tests to grade at home, not to mention making dinner, doing laundry, and other household things, I am exhausted.
I do have a consultation with a neurosurgeon in June but I truly don't want to have to go the surgical route for a shunt. But our options are limited - medication or a shunt. Awesome!
And then there is the good news that I will have to have regular lumbar punctures. The last one left me bedridden for two days and I had to go to the ER. It took nearly 4 hours and several narcotics before they finally listened to me and called the radiologist to do a blood patch. Instant relief! I guess now I'll know not to plan on doing anything for the 2 days following the lp.
I know I sound frustrated because that is how I am feeling right now. No one else understands what this is like unless you are going through it yourself. My husband tries to act like he does but I know that he doesn't fully acknowledge that my pain and fatigue are real.
In any event, I am feeling sort of low right now because I was beginning to have hope when I went those 2 weeks without a headache and feeling good. Do I try to increase my meds?
What do you all think?
Danette
Back to top Go down
Heidi
Admin1
Admin1
avatar


PostSubject: Re: Trying to give meds a chance   Tue May 01, 2012 1:24 am

Hi Danetter hug I'm so sorry you're having such a rough time. I know the side effects from the Diamox aren't pleasant and a lot of sufferers cann't tolerate them at all, whereas with some they can subside.

All the symptoms you're describing or very typical with Diamox, and can make you feel the way you do. It might be an idea to have a chat with your Doctor about the problems you are having with the Diamox, he may be able to give you something if you're suffering heartburn or indigestion with them.

Your frustration is understandable and we insist you don't apologise for having a rant or a moan here, because that's why we're here for you, and to give you your IIH voice. We cann't advise you on increasing your medication, that is something you are better discussing with your Doctor to see what he thinks. He may want to leave you on the dose you're on now to see if the side effects settle down and to see if the Diamox is being effective.

There are many different medications being used for IIH now, so you may be tried on those first if you cann't tolerate the Diamox. The surgical route is only typically explored if there is a threat to your vision through raised pressure, so don't worry about surgery at this point. hug

Having IIH is a hard disease to get across to people who haven't heard of it before. It's not as well known as other neurological conditions, and often when you try to explain about the headaches, the person you are explaining it to just hears the word headache and ignores the rest of what you're trying to say.

You could encourage your husband to join the group, or get him to read some of our members stories. The more information he has the better he can understand your symptoms.Here are 2 video links that you could show to your husband, friends and family and they both explain what is it like for someone with IIH.

[You must be registered and logged in to see this link.] [You must be registered and logged in to see this link.]

We have lots of information and booklets. Remember you aren't alone and we are always here for you, no matter what!

Heidi for you
Back to top Go down
http://www.ihaveiih.com
dpope
Member
Member
avatar


PostSubject: Re: Trying to give meds a chance   Tue May 01, 2012 1:44 am

Thanks, Heidi.
My neuro did try me on hydrochlorothiazide when my first try on Diamox was so unpleasant. But the results were nonexistent. I had headaches every day and felt like crap as usual. He has told me to gradually increase my dosage as I feel comfortable that the side effects are tolerable. I see him again on the 23rd of May.
Due to the IBS, I am already on a medication for that. I do also have reflux that flares up on occasion. My reflux is called LPR and the acid rises all the way up to my esophagus causing a sore throat and hoarseness. I asked about another prescription to alleviate some of the side effects and he said he doesn't want to treat the side effects with another medication that may or may not have other side effects. It makes sense, but it sucks.
I have read alot of the info on your site and also joined the IH Registry. I've watched many of the youtube videos posted by other IH sufferers. So I'm trying to keep myself informed with as much information as I can. I am trying to be very proactive with my health. I ask questions, I research, I do what I can to understand what is going on and what to expect. But I am still learning...
So thank you for your help and understanding. I truly appreciate all of the information I can get my hands on.
Back to top Go down
Wylee
Member
Member
avatar


PostSubject: Re: Trying to give meds a chance   Tue May 01, 2012 2:44 am

Hi Danette,
I, too, am so sorry to hear that you are having so much trouble.
If I understand correctly, you just had a lp and they reduced your pressure. Then you take the Diamox to help keep the amoubt of fluid that your body produces down. If the dose of Diamox is unable to keep up with the rate of the fluid rebuilding the pressure, a headache, as well as other symptoms come back and continue to get worse. It seems, that might be what is happening to you now. Yes, the side effects of Diamox are not pleasant. What I found worked better for me was switching to the extended release Diamox (sequels). They seem to have less side effects. I also take the diuretic Furosemide (in addition to the Diamox). My body seems to like the combination.
Depending on lp's to keep your pressure down is really just a bandaide. And, there are risks, however small, with having a lp done, so repeating this over and over is not a long term answer. As Heidi said, shunt surgery is usually considered where vision is at risk, but I had a shunt put in and my vision was not threatened. There are doctors who will consider all facets. I hope your doctor is one. Sometimes it is as difficult to get across to the doctors as well as family and friends just how bad we can feel. IIH can change your life so drastically. Between the symptoms of IIH and the side effects of the meds, we can feel miserable. But it also can get a whole bunch better. My headaches no longer happen every day and when they do show up it isn't bad any more. My body has finally become used to the meds, and I am on a dose just high enough to keep the headaches away. So much of it is trial and error.

I so hope that you are able to come up with a plan of action that is more doable. The exhaustion that you are feeling is so very real. Now is the time for family to pitch in and help with the chores. You need rest and more importantly, you need to give yourself a break. You deserve that. You may have to cut back on having so much on your plate until you are able to get your health into a better place. In the meantime, stop by and rant away. We understand. hug
Back to top Go down
Sponsored content




PostSubject: Re: Trying to give meds a chance   

Back to top Go down
 

Trying to give meds a chance

View previous topic View next topic Back to top 

 Similar topics

+
Page 1 of 1

Permissions in this forum:You cannot reply to topics in this forum
www.ihaveiih.com :: Living with IIH ::   :: Group Huddle-
Jump to:  
DISCLAIMER This group is not managed by anyone in the medical profession, but by people who are either affected by, or are closely connected to IIH. Information provided on this site is meant to complement & not replace any advice or information from a health professional, users and members are reminded that medical professionals should always be consulted in all aspects of health needs.
Protected by Copyscape Web Copyright Protection Software
Top Disability Websites
Free forum | © phpBB | Free forum support | Contact | Report an abuse | Forumotion